The US FDA (Food and Drug Administration) has recently called for the manufactures of asthma drugs that fall into the category of leukotriene receptors to be labeled with a warning to consumers that the drug use may heighten or cause neuropsychiatric events.
A few of the more common drugs that fall under this umbrella include Singulair, Zyflo, and Accolate.
The FDA warned in a statement on its website that use of the drug has been connected with postmarket cases of hallucinations, depression, aggression, anxiousness, suicidal thinking, insomnia, and tremors among other related psychological concerns.
The FDA also formally warned that if you or a family member experience any of these symptoms while taking one of the asthma medicines you should immediately talk to your doctor who can help decide if you need to discontinue the drug in lieu of an alternative treatment.
Back in March 2008 the FDA announced that it was investigating asthma drugs for a link to suicidal behavior but reported they had not yet identified one in January of 2009 until the present announcement was released on Friday.
The FDA noted on Friday that while the manufacturers’ clinical trials did not show an association with mood changes, the trials were not aimed to look for abnormal behavior and thus the safety review by the FDA was continued as an ongoing investigation for the last several months.
The safety review was completed in April and according to the FDA the results show that patients who used the asthma drugs did exhibit past neuropsychiatric events and apparently there was sufficient enough concern to place a warning label of potential side effects on the bottle.